Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 136, NWS Twin Cities, MN

July 26, 2019Chippewa County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 26, 2019, 2:54 AM CDT for Chippewa County, Swift County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2019, 2:54 AM CDT (07:54 UTC)
Expired
Jul 26, 2019, 3:21 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Chippewa County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS53 KMPX 260754
SVRMPX
MNC023-151-260845-
/O.NEW.KMPX.SV.W.0136.190726T0754Z-190726T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
254 AM CDT Fri Jul 26 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chippewa County in west central Minnesota...
  Southwestern Swift County in west central Minnesota...

* Until 345 AM CDT.

* At 254 AM CDT, a severe thunderstorm was located near Milan, or 17
  miles northwest of Montevideo, moving east at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Chippewa and southwestern Swift Counties, including
  the following locations... Hagen, Big Bend City, Appleton Airport
  and Holloway.

This includes the following highways...
 U.S. Highway 12 between mile markers 21 and 23.
 U.S. Highway 59 between mile markers 136 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4529 9605 4523 9546 4496 9554 4506 9593
      4513 9602 4516 9605
TIME...MOT...LOC 0754Z 281DEG 25KT 4516 9592 

HAIL...1.50IN
WIND...<50MPH
 
$$

BORGHOFF
2 follow-up statements
423 
WWUS53 KMPX 260808
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
308 AM CDT Fri Jul 26 2019

MNC023-151-260845-
/O.CON.KMPX.SV.W.0136.000000T0000Z-190726T0845Z/
Chippewa MN-Swift MN-
308 AM CDT Fri Jul 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHWESTERN CHIPPEWA AND SOUTH CENTRAL SWIFT COUNTIES...

At 308 AM CDT, a severe thunderstorm was located near Milan, or 12
miles north of Montevideo, moving east at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Chippewa and south central Swift Counties, including the
following locations... Big Bend City, Hagen and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4523 9546 4496 9554 4506 9593 4516 9594
      4527 9589
TIME...MOT...LOC 0808Z 276DEG 20KT 4513 9578 

HAIL...1.25IN
WIND...<50MPH
 
$$

BORGHOFF
137 
WWUS53 KMPX 260821
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
321 AM CDT Fri Jul 26 2019

MNC023-151-260831-
/O.CAN.KMPX.SV.W.0136.000000T0000Z-190726T0845Z/
Chippewa MN-Swift MN-
321 AM CDT Fri Jul 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHIPPEWA AND
SOUTH CENTRAL SWIFT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4523 9546 4496 9554 4506 9593 4516 9594
      4527 9589
TIME...MOT...LOC 0820Z 281DEG 25KT 4511 9565 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:19 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 10:19 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1019 PM CDT Thu Jul 25 2019

.UPDATE...
Issued at 1019 PM CDT Thu Jul 25 2019

Updated to include 06Z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 245 PM CDT Thu Jul 25 2019

A pronounced circulation (noted by regional satellite imagery) over
southwest Minnesota early this afternoon, was associated with
convection that occurred in South Dakota overnight. There remains
enough energy with this circulation to continue high chance
percentages in south central Minnesota through the late afternoon.
However, instability is weak, and lapse rates are not conducive for
anything more than an isolated storm. Farther to the northwest
across far eastern North Dakota/northwest Minnesota, the combination
of modest instability along the surface front, and upper level
energy from a storm system in south central Canada, has led to a
line of showers and thunderstorms to form this afternoon. This area
of convection will likely move east/southeast during the late
afternoon/early evening before becoming weak and disorganized as it
runs into weaker instability. There is enough surface convergence
along the front to continue chance percentages in west
central/central Minnesota this evening. Slowly the area of
convection will move southeast across southwest, and into east
central Minnesota toward early Friday morning. Severe weather will
be limited to areas of west central Minnesota before 9 pm.

Precipitation will likely weaken Friday morning before reforming
late Friday afternoon along the slowly moving frontal boundary. This
boundary will likely washout in southern Minnesota Friday evening
setting the stage for isolated storms on Saturday. Temperatures will
be dependent on how much sunshine develops once the precipitation
stops/weakens Friday morning and skies become sunnier. The best
chance of 90s will occur in west central Minnesota, with 70s/80s in
west central Wisconsin where the cloud cover will likely hold. Due
to the proximity of the weakening frontal boundary Friday night, I
can't rule out isolated showers or storms. However, most of the
energy with the storm system moving across south central Canada
today, will have moved farther away to have little affect in our
region for large scale lift.

.LONG TERM...(Saturday through Thursday)
Issued at 245 PM CDT Thu Jul 25 2019

Forecast concern in the longer term remains convective potential
Saturday afternoon to the south, developing again later Saturday
night and continuing into Sunday Night. Trend is cooler early
next week with a warming trend late in the week.

Frontal boundary associated with Friday night convection is
forecast to exit to the southeast Saturday afternoon. This should
take the chance of thunder with it. Timing may still be an issue
with The GFS a bit slower and may continue at least a small threat
over the far southeast CWA in the afternoon. We continues the dry
trend for now.

This remains short lived however, as the deterministic models
drive another potent short wave trough over the upper ridge across
the CWA Saturday night into Sunday night. The GFS is a bit faster
and pretty much brings a rainy day for the region for Sunday.
This will likely affect overall instability and significant
thunder threat. If this system is slower, closer to the ECMWF, we
could see warmer temperatures, especially across the south with
some lower 90s a possibility Saturday afternoon.

Following the front, cooler and drier high pressure should
dominate the weather through Wednesday. We could see a threat of
showers/isolated thunder skirt mainly the southwest CWA Tuesday
night as a weaker short wave travels across that region, closer to
possible stationary boundary southwest of the state. The GFS is
drier with this system.

Both the GFS and ECMWF begin to build heights across the western
CONUS the second half of next week. The ECMWF is a bit warmer as
it builds in higher heights by Friday. The GFS continues to leave
the CWA in the transition zone with the stationary/warm front
remaining mainly west of the area with leaving us in weak
northwest flow and possible shower/thunder threat returning with
frontal passages.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1019 PM CDT Thu Jul 25 2019

Convection has had a tough time developing southward along the
instability axis to our west this evening, but there are some
indications that a few storms could develop over night (in the
HRRR and some other CAM solutions). However, don't have enough
confidence in development, particularly with the expecation that
coverage would be limited even if storms develop, to include too
much mention in the TAFs at this point. However, updates could
certainly occur if/when the atmosphere shows its hand. Still look
to have another chance later in the day on Friday when the frontal
boundary moves through the area, but most of the guidance suggests
limited coverage with that activity as well.

KMSP...Main concerns continue to be with chance for SHRA/TSRA late
tonight and again late Friday afternoon. Will need to keep an eye
on it and update if needed, but otherwise didn't see a need to be
too pessimistic at this point.

/OUTLOOK FOR KMSP/
Saturday...VFR. North to northwest wind 5 kt or less.
Saturday night...VFR. Variable wind less than 5 kt.
Sunday...MVFR possible with a chance of SHRA/TSRA. Southeast wind
5 to 15 kt becoming southwest.
Sunday night...MVFR possible with a chance of SHRA/TSRA. Southwest
wind 5 to 15 kt becoming northwest.
Monday...VFR. Northwest wind 10 to 15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...JLT
LONG TERM...DWE
AVIATION...
Hazardous weather outlook, Jul 25, 12:10 PM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Thu Jul 25 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1210 PM CDT Thu Jul 25 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated non-severe thunderstorms will occur in far southern
Minnesota this afternoon. Scattered thunderstorms will develop in
west central Minnesota late this evening. Some of these storms
could be locally severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday into Friday evening
and again Saturday night into Sunday night. A few storms may be
severe Friday across east central Minnesota and western
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 26, 2:32 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 AM CDT Fri Jul 26 2019

MNZ054>056-260800-
Chippewa-Lac Qui Parle-Swift-
232 AM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES...

At 232 AM CDT, a strong thunderstorm was located over Correll, or 17
miles east of Ortonville, moving east at 30 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Appleton around 240 AM CDT.
  Milan around 255 AM CDT.

Other locations impacted by this storm include Louisburg, Danvers,
Hagen, Big Bend City, Appleton Airport and Holloway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4521 9621 4519 9612 4518 9610 4524 9610
      4524 9612 4533 9611 4527 9564 4501 9571
      4513 9623
TIME...MOT...LOC 0732Z 281DEG 26KT 4521 9611

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:32 AM CDTSpecial Weather StatementMPXSwift28 min
Jul 26, 4:10 PM CDTSpecial Weather StatementMPXMorrison50 min
Jul 26, 5:14 PM CDTSpecial Weather StatementMPXBenton46 min
Jul 26, 5:20 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns40 min
Jul 26, 5:47 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs43 min
Jul 26, 5:57 PM CDTSevere Thunderstorm WarningMPXSherburne33 min
Jul 26, 6:30 PM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne, Wright45 min
Jul 26, 6:58 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.